Doctor K: Specks in vision may be floaters

DEAR DOCTOR K: I’m 55 years old, and I’ve started seeing tiny black specks that move around in random directions. I’m worried that I may have an eye disease.

DEAR READER: Your symptoms most likely are caused by a common and harmless problem called floaters.

The large chamber at the back of your eye is filled with a jelly-like material called the vitreous. In youth, the vitreous is clear and transparent, and allows light to pass freely to the back of the eyeball. There, the retina turns the light into nerve impulses that the brain reconstructs into images.

As we get older, debris tends to accumulate around us – just look around the house. The same thing happens with the vitreous in your eyes: It also accumulates debris. The debris floats through the otherwise clear vitreous. In effect, the debris casts small shadows on the retina. You see them as small dots or threads moving through your field of vision.

The floaters move as your eye moves. If you think you may have floaters, try this to make the diagnosis yourself. First, look at a homogeneous surface like a white wall or the blue sky; that makes it easier to see floaters. Look slowly toward your left. Are the floaters still visible? If so, move your eyes rapidly to the right: Do the little spots move to the right as well? If so, you have floaters. They may disappear on their own.

There are two conditions that are sometimes confused with floaters. People with migraine headaches also sometimes see dark spots or flashing lights, or jagged lines that are dark or flashing. This usually occurs just before the headache begins. Sometimes it happens without a headache even starting. Migraine treatments will reduce these symptoms.

Another, more serious condition that can cause dark spots or flashing lights in the eye is a tear or detachment of the retina. As the vitreous ages, it shrinks. The shrinking vitreous can cause suction on the retina that tears a hole in it and causes it to detach from the back of the eye. This happens suddenly, and it often causes a loss of vision.

ADVERTISEMENT